Two More Reasons to Stay Away From Spice
Parents, your kids may have added some Spice to their lives. No, if they’ve added Spice, they’re not eating hotter Mexican food; in fact, they’re probably not eating much food at all.
They may be like Charles, who started using Spice, or K2, a synthetic-and potentially lethal-form of marijuana while on probation. Charles shared some of his story this summer with The Partnership for Drug-Free Kids.
“My sense of mind is stupid, I can’t feel my body (as in if you pinched me or hit me, I won’t feel it) when I chew food or drink liquids, it feels like I am going to throw up.”-Charles, Spice Addict
“My sense of mind is stupid, I can’t feel my body (as in if you pinched me or hit me, I won’t feel it) when I chew food or drink liquids, it feels like I am going to throw up. There for I do now [sic] eat or drink rarely.”
“I will have like spaz attacks in the middle of school,” Charles continued. “I throw up maybe 3 times a day. I can’t do anything without feeling like I’m always high on K2/spice, 24/7 I feel like I’m high.”
An Unfortunate Reality
Charles’ story is not unique or rare. In fact, on Monday, November 17, Austin-Travis County Emergency Medical Services medics in Austin, TX treated 20 people in downtown Austin, TX, after they ingested K2.
KXAN-TV in Austin reported earlier this year that there were more than 45 different calls related to K2 that were thought to link to 100 overdose cases in the Dallas area. The synthetic drug was potently referred to as “The Walking Dead.”
The outbreak of Spice is hitting other parts of the country as well.
Dr. Gary L. Starkey, medical director of Riverside Behavioral Health Center in Hampton, VA, says his facility admits one to two patients each week with “spice-related psychosis.”
“Synthetic cannabinoids are so powerful. Marijuana has an anti-psychotic effect to offset the psychotic. In Spice there’s no offset. It’s a very powerful hallucinogen.”
Dangerous Vomiting Episodes
In addition to psychosis, one of the most significant symptoms is uncontrollable vomiting. Known as”cannabinoid hyperemesis,” this little-known side effect often leads to expensive diagnostic tests and ineffective medical treatments as doctors struggle to provide symptom relief.
Cannabinoid hyperemesis is characterized by a history of chronic cannabis use followed by a cyclic pattern of nausea, vomiting and abdominal pain. An interesting fact about spice-related vomiting episodes is the temporary relief offered by a hot bath or shower.
Laws vary from state to state when it comes to selling synthetic drugs but in July of 2012, President Barack Obama signed the Synthetic Drug Abuse Prevention Act of 2012 into law. It banned synthetic compounds commonly found in synthetic marijuana, placing them under Schedule I of the Controlled Substances Act.
Learn more about finding a quality Spice and K2 rehab center.
Photo Source: wikipedia.org